Symptoms of a Zoloft Overdose

How to Tell If Someone Has Taken Too Much and What to Do About It

Woman looking at pills in hand
Paul Bradbury / Getty Images

Important Notes:

  • If you think that you or someone else has taken an overdose of Zoloft, get help right away.
  • If you're feeling suicidal, call your doctor, a suicide hotline, or emergency medical services.

What Is Zoloft?

Zoloft (sertraline) is a popular medication used to treat an array of mental disorders. It belongs to a class of antidepressants known as serotonin reuptake inhibitors (SSRIs). It's most widely known to be prescribed for anxiety disorders, such as obsessive-compulsive disorder, panic disorder, and post-traumatic stress disorder.

It also is used to treat major depressive disorder and premenstrual dysphoric disorder.

Overdosing on Zoloft

A person's tolerance for a particular drug depends on several factors, including age, body weight, overall health, and whether they've taken any other drugs along with it. This makes it hard to generalize about whether a particular amount of Zoloft is potentially harmful: One dosage of this drug may be exactly right for relieving symptoms for one person, while the same amount of medication could lead to an overdose in another.

Symptoms of a Zoloft Overdose

Someone who's taken too much Zoloft could have any one (or a combination) of many potential reactions. However, there are a few symptoms of Zoloft overdose that are common. These include sleepiness; nausea or vomiting; dizziness; a rapid heartbeat; agitation; and shakiness.

Possible Effects

Among the less common, but more severe, medical consequences of taking an overdose of Zoloft are fainting; heart problems; changes in blood pressure (to higher or lower than normal); convulsions; delirium; hallucinations; stupor; mania; and inflammation of the pancreas.

Too much Zoloft also can lead to a life-threatening condition called serotonin syndrome, in which dangerously high levels of the neurotransmitter serotonin build up in the brain. Serotonin syndrome is most likely to happen if another drug has been taken along with Zoloft. On very rare occasions, people have fallen into a coma or even died from a Zoloft overdose.

Getting Medical Assistance

It's important to note that if you or someone you know has accidentally taken a higher dose of Zoloft than prescribed, it's a good idea to get help right away, before the drug has a chance to cause unpleasant or dangerous problems.

If a trip to an emergency room isn't possible for some reason, call your local Poison Control center. The staff there is trained to be able to assess a person's situation over the phone and give advice about what to do. Poison Control is available 24 hours a day, seven days a week. According to the American Association of Poison Control Centers, you can reach their toll-free national hotline at 1-800-222-1222 or by going to PoisonHelp.org. To save this information on your smartphone so you'll always have it handy, text "POISON" to 797979.

What Information Should I Have Ready When I Call for Help?

When you go to the ER or call Poison Control, the more information you're able to share the more precise the treatment can be. It will be helpful if you have the following information available:

  • How much the person consumed (actual amount or your best guess)
  • Their regular dosage (what the doctor prescribed)
  • The person's age, gender, and weight
  • How long it's been since they took the drug
  • Any other drugs they may have taken along with Zoloft
  • Whether the person seemed to have the intention to commit suicide
  • The person's symptoms

How Is an Overdose Treated?

If the overdose has been taken fairly recently, it may be possible to pump the person's stomach to remove any of the drug that hasn't been absorbed yet. Another option is to use activated charcoal, which will soak up any remaining medication in the stomach.

There's no antidote for a Zoloft overdose. This means the most that can be done is carefully monitoring a person's vital signs—heart rate, breathing, blood pressure—and treat any problems that may arise.

The same is true of more serious symptoms, such as seizures.  Sources:

Sources:

Nelson, LS., et. al. "Selective Serotonin Reuptake Poisoning: An Evidence-Based Consensus Guideline for Out-of-hospital Management." Clin Toxicol (Phila). 2007 May;45(4):315-32

Continue Reading